Quote from Nurseboy1
Giving someone with COPD more than 3 liters of oxygen can decrease their carbon dioxide in their blood. For someone, esp. with hypercapnia, the increased CO2 in their blood is the primary drive to breath. If you increase the oxygen and decrease the CO2, then the patient has a decreased drive to breath and may become hypoxic or develop resp. failure.
Well, actually, low flow O2 that means less than 3L , usually not more 2L/min is to prevent CO2 narcosis to occur in patient with COPD/COAD.
Rationale: In a healthy person, an increase in CO2 will stimulate breathing centre to increase breathing so as to blow off CO2 .
However, in a COPD patient, who has an on-going increased CO2 level in blood, the stimulation of breath centre by CO2 does no longer work. Then the body will work on the "hypoxic drive," which is to get stimulated by low O2 in blood. Therefore, patient with COPD if given high O2, the breathing centre will be mistaken that the patient has enough O2 in blood, that ends up to cease breathing...and you end up with a patient needs CPR, that is not a good thing! So, patient teaching is very very very important, especailly to those will use home oxygen!
PS: Nicolel1182, Remember, there is no such thing called "stupid question." I am glad you have a right attitude to ask!